Dense Fog, Muscatine
- When
- November 19, 9:35 PM CST to November 20, 11:59 PM CST
- Where
- Muscatine forecast zone
- Reported by
- AWOS
- Coordinates
- 41.484, -91.113 (the zone’s center; the record gives no point)
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A weak trough of low pressure from MN into the southern Plains brought light south winds and increasing low level moisture into the region. This resulted in the development of widespread dense fog beginnning during the evening of November 19, 2012 and lasting into much of November 20. Other than a brief improvement in conditions during the early to mid afternoon, visibilities were frequently at or below 1/4 mile. According to KWWL-TV the dense fog contributed to a multi-vehicle accident at about 6 pm on November 20. The accident, which occurred on Highway 30 west of Cedar Rapids near the Benton/Linn county line, injured 2 motorists. About 9 miles of westbound traffic had to be re-routed while the accident was cleaned up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Nov 19, 6:06 PM CST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 606 PM CST MON NOV 19 2012 .AVIATION... A WEAK COLD FRONT WILL MOVE THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS AFTER MIDNIGHT. THERE IS A GREAT DEAL OF UNCERTAINTY CONCERNING THE CLOUD TRENDS OVER THE AREA TONIGHT. THE TAFS WERE WRITTEN ON THE ASSUMPTION THAT MVFR CIGS WILL DEVELOP OR REMAIN NEAR THE MISSISSIPPI RIVER OVERNIGHT AND CLEARING WILL TAKE PLACE TO THE WEST. AS THE COLD FRONT MOVES THROUGH AFTER MIDNIGHT LIGHT WINDS AND HIGH MOISTURE LEVELS WILL AID IN THE DEVELOPMENT OF FOG. VISIBILITIES UNDER THE CLOUD DECK ALONG AND EAST OF THE MISSISSIPPI RIVER ARE EXPECTED TO STAY IN THE 3SM TO 5SM RANGE LATE TONIGHT AND TUESDAY MORNING. TO THE WEST...INCLUDING KCID...WHERE CLEARING IS EXPECTED THERE IS A GREATER POTENTIAL FOR FOG WITH IFR VISIBILITIES AND POSSIBLY CIGS. LIFR CONDITIONS IN DENSE FOG BEWTEEN 09Z AND 15Z CANNOT BE RULED OUT AT THIS TIME. CONDITIONS AT ALL SITES WILL GRADUALLY IMPROVE AS NORTHWEST WINDS AROUND 10KTS DRAW IN DRIER AIR LATE TUESDAY MORNING AND TUESDAY AFTERNOON. DLF && .PREV DISCUSSION... /ISSUED 315 PM CST MON NOV 19 2012/ SYNOPSIS... 12Z UA ANALYSIS HAS SEVERAL WEAK TROFS FROM THE WESTERN GREAT LAKES INTO THE ROCKIES. AT 850MB A MOISTURE PLUME EXTENDED FROM THE BAY OF CAMPECHE UP INTO CENTRAL IOWA. RADAR TRENDS THROUGH EARLY AFTERNOON SHOW A CONTINUED DECREASE OF THE PRECIPITATION AS THE OVERALL FORCING WEAKENS. AT THE SAME TIME...LOW CLOUDS HAD DEVELOPED ON THE EASTERN EDGE OF THE CLEARING AND WERE NOW OVER THE MID MISSISSIPPI VALLEY. 18Z SFC ANALYSIS HAS A VERY WEAK LOW ALONG THE OK/TX BORDER EAST OF KAMA WITH A TROF EXTENDING NORTH FROM THE LOW INTO NORTHERN MINNESOTA. A WEAK COLD FRONT RAN FROM NORTHWEST MINNESOTA INTO SOUTH DAKOTA. DEW POINTS WERE IN THE 40S AND 50S IN A BROAD MOISTURE PLUME FROM TEXAS INTO IOWA WITH 30S ACROSS THE REMAINDER OF THE MIDWEST AND PLAINS. SHORT TERM...TONIGHT AND TUESDAY... THE ONLY EXPLANATION FOR THE RAPID DEVELOPMENT OF THE LOW CLOUDS ACROSS THE CWFA SINCE LATE MORNING IS CONVERGENT FLOW AHEAD OF THE TROF. THIS CONVERGENCE CONTINUES THIS AFTERNOON SO THE CLOUDS ARE EXPECTED TO REMAIN ACROSS THE AREA. RADAR TRENDS SUGGEST THE POTENTIAL FOR SOME SPRINKLES/VERY LIGHT SHRA TO CONTINUE INTO THE LATE AFTERNOON HOURS AS WELL IN THE EASTERN CWFA. GOING ON THE ASSUMPTION THAT THE RAP TRENDS ARE CORRECT...THE OVERALL CONVERGENCE IS PROGGED TO WEAKEN THIS EVENING WHICH SHOULD ALLOW THE CLOUDS TO PARTIALLY BREAK UP IN THE WESTERN CWFA. IN THE EASTERN CWFA LINGERING SPRINKLES ARE POSSIBLE EARLY THIS EVENING. THE RAP TRENDS AFTER MIDNIGHT ARE DISTURBING. THE CONVERGENT FLOW IS PROGGED TO INCREASE AGAIN AND THE RAP IS INDICATING THAT A WEAK LOW WILL MOVE ALONG THE TROF INTO THE CWFA PRIOR TO SUNRISE. WITH PLENTIFUL LOW LEVEL MOISTURE IN PLACE THE CLOUDS ARE EXPECTED TO RE-DEVELOP OR FOG/STRATUS WILL DEVELOP IN THE CLEAR AREAS. THUS WILL ADD AREAS OF FOG IN THE WESTERN CWFA AND PATCHY FOG EAST WHERE THE CLOUDS ARE EXPECTED TO LINGER LONGER. I CANNOT RULE OUT THE POSSIBILITY OF A HEADLINE FOR THE FOG LATE TONIGHT INTO TUESDAY MORNING. HOW THE CLOUDS AND POTENTIAL FOG DEVELOP/EVOLVE LATE TONIGHT WILL BE THE KEY. IF ONE HAD TO ASSIGN A PROBABILITY IT IS CURRENTLY 1 IN 5 OR 1 IN 4 REGARDING A HEADLINE. ASSUMING THAT LOW CLOUDS/FOG DEVELOP LATE TONIGHT THEY WILL CONTINUE INTO TUESDAY MORNING. THE FOG SHOULD LIFT BY LATE MORNING WITH THE CLOUDS EXPECTED TO CLEAR OUT DURING THE AFTERNOON. THE RATE OF CLEARING ON TUESDAY IS A CONCERN GIVEN THE WEAK SUN. IT IS ENTIRELY POSSIBLE THAT THE CLOUDS MAY NOT CLEAR OUT UNTIL CLOSE TO SUNSET TUESDAY. IF THAT OCCURS...THE CURRENT MAX TEMPERATURES FOR TUESDAY ARE TOO WARM. ..08.. LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY... TUESDAY NIGHT AND WEDNESDAY...BOTH SFC AND UPPER RIDGING STILL ON TRACK TO GET PRESSED ACRS THE REGION THIS PERIOD AS WELL AS UNSEASONABLY MILD TEMPS. LIGHT WINDS AND CLEAR OUT OF CLOUDS WILL MAKE FOR A COOLER NIGHT TUE NIGHT WITH LOWS WELL DOWN IN THE 30S. DEPENDING ON TUE AFTERNOON CLOUD CLEAR OUT...THE LATER THE CLEARING TREND AND THUS REDUCING THE SFC MIX OUT DRYING...TUE NIGHT MAY BE AN IDEAL RADIATIONAL FOG SET UP ESPECIALLY ALONG AND EAST OF THE MS RVR. WILL HOLD OFF MENTION FOR NOW BUT FOLLOWING SHIFTS WILL HAVE TO ASSESS THIS POTENTIAL. AS FOR WED...TEMPORARY OMEGA BLOCK OVER STRENGTHENING WARMING LLVL RETURN FLOW STILL APPEAR ON TAP. EXTENT OF AVERAGED LLVL THERMAL DRAW BY THE MAJORITY OF THE NEW 12Z RUN MODELS AND MIXING UP INTO BASE ON BUILDING WARM WEDGE ALOFT SUPPORTS WIDESPREAD HIGHS IN THE UPPER 50S IN THE FAR NORTHEAST...TO THE MID 60S IN THE SOUTHWEST. UNSEASONABLY MILD WED NIGHT AND IF SOUTHERLY SFC WINDS CAN MAINTAIN AT 5-10 KTS...MANY AREAL TEMPS WILL BE HELD UP FROM DIPPING BELOW THE MID-UPPER 40S. BUT MAY PLAY IT COOLER IN CASE OF ANY SFC WIND DECREASE EVEN IF TEMPORARY. THURSDAY AND FRIDAY... INCOMING PACIFIC NW WAVE ENERGY/DEVELOPING CYCLONE ACRS THE NORTHERN PLAINS AND ASSOCIATED SFC FRONT PROJECTED BY LATER RUNS TO SWEEP THROUGH THE DVN CWA THU EVENING. ACTUAL FROPA OCCURRING ACRS THE MS RVR FROM THE WEST PROGGED BY ENSEMBLE MEAN NOW LOOKS TO OCCUR AROUND OR JUST AFTER 00Z FRI...THUS THE BULK OF THU THE DVN CWA TO BE IN BREEZY PRE-FRONTAL WARM SECTOR. STOUT INVERSION ALOFT AND INCREASE IN LOW-TO-MID LEVEL MOISTURE/CLOUDS COULD BE THE LIMITING FACTOR AND PREVENT A RECORD MILD THANKSGIVING. IF IT WERE NOT FOR THOSE FACTORS...SOME AREAS WOULD HIT 70 OR HIGHER. BUT WILL WITH A MORE CONSERVATIVE LOW TO MID 60S. STRENGTH OF LLVL FRONT ITSELF AND MID-UPPER LOW ROLLING ACRS THE UPPER MS RVR VALLEY SHOULD BE ENOUGH TO DEVELOP SOME SHOWERS JUST AHEAD OF THE FRONT THU AFTERNOON AND EVENING EVEN TAKING INTO ACCOUNT SOMEWHAT LIMITED MOISTURE RETURN INTO THE FROPA PROCESS. BUT IF LATER RUNS TREND WETTER...SOME MODERATE SHOWERS AN POSSIBLY EVEN A THUNDERSTORM MAY BE POSSIBLE THU AFTERNOON/EVENING. IT ALL DEPENDS ON ANY BUILD UP OF INSTABILITY IF IT CAN AS THU PROGRESSES. DEPENDING ON THE FRONTAL TIMING...LATE NIGHT SWITCH OVER TO LLVL COLD CONVEYOR COULD PLUNGE MUCH OF THE NORTHWEST HALF OF THE LOCAL FCST AREA INTO THE LOW TO MID 30S. FRIDAY STILL ON TRACK TO BE A MUCH COLDER BLUSTERY DAY IN SUBSIDING DRY SLOT OFF GRT LKS CYCLONE...WITH HIGHS HAVING TROUBLE GETTING OUT OF THE UPPER 30S TO LOWER 40S AS NORTHWEST WINDS GUST OVER 30 MPH. WRAP AROUND SNOW FLURRIES/SHOWERS MAY NOT BE ALL THAT FAR AWAY FROM THE LOCAL AREA ACRS SOUTHERN WI. IF SFC WINDS DECOUPLE UNDER CLEAR SKIES FRI NIGHT...LOWS COULD DIP INTO THE LOWER 20S TO EVEN UPPER TEENS IN SOME LOCATIONS BY EARLY SAT MORNING. SATURDAY THROUGH NEXT MONDAY...LATEST RUN OF THE MEDIUM RANGE SOLUTIONS AND ENSEMBLES SUGGEST A QUICK RETURN TO PROGRESSIVE WESTERLIES/ FLATTENED FLOW PATTERN ACRS MUCH OF THE CONUS...THUS DRY AND THERMALLY MODERATING WX INTO SUNDAY AND SUNDAY NIGHT. HIGHS BY SUNDAY BACK INTO THE MID 40S TO NEAR 50 WITH SOME RETURN FLOW MIXING AND INSOLATION. AS FOR EARLY TO MID NEXT WEEK...NORTHERN HEMISPHERIC TELECONNECTIONS SUGGEST ENOUGH WAVE ENERGY/UPPER JET INFLUX DIGGING INTO THE WEST FOR AN EVENTUAL L/W TROF COMPLEX ACRS THE SOUTHWESTERN ROCKIES AND GRT BSN. MANY COMPLEX PHASING ISSUES TO BE RESOLVED THAT FAR OUT...BUT THE GENERAL SIGNAL OF A LOADED SOUTHWEST FLOW PATTERN ACRS THE WESTERN TO MID CONUS WITH COLD AIR TRYING TO DUMP DOWN THE PLAINS AND UPPER MIDWEST WHILE A WARM MOIST CONVEYOR STREAMS UP NORTHWARD TO THE LEE OF THE L/W TROF...COULD MAKE FOR A VERY INTERESTING MID TO LATE WEEK PERIOD. STAY TUNED. ..12.. AVIATION... MVFR CIGS ARE EXPECTED TO PERSIST THROUGH 00Z/20 AND POSSIBLY BEYOND BEFORE LIFTING TO VFR. THE RAP MODEL TRENDS SHOW CONVERGENCE BECOMING STRONGER AFT 06Z/20 WITH PLENTIFUL MOISTURE IN PLACE. THUS THERE IS NOW A REAL CONCERN OF IFR/LIFR CONDITIONS DEVELOPING AFT 06Z/20 WITH THE POTENTIAL FOR VLIFR CONDITIONS. THIS POSSIBILITY IS CURRENTLY NOT IN THE TAFS THAT WERE ISSUED AT 18Z/19. THE 18Z TAFS WILL BE AMENDED TO SHOW MVFR CONDITIONS DEVELOPING AFT 06Z/20 WITH POTENTIAL MARGINAL IFR. ..08.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 400 AM CST MON NOV 19 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 400 AM CST MON NOV 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 917 PM CST MON NOV 19 2012 IAZ040>042-051>053-063>065-200600- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-IOWA-JOHNSON-CEDAR- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA...MARENGO...IOWA CITY...TIPTON 917 PM CST MON NOV 19 2012 ...DENSE FOG POSSIBLE TONIGHT... CLEARING SKIES AND LIGHT WINDS THIS EVENING WERE CREATING FAVORABLE CONDITIONS FOR FOG DEVELOPMENT OVER PARTS OF EAST CENTRAL IOWA. A FEW LOCATIONS WERE ALREADY REPORTING SOME FOG WITH VISIBILITIES IN THE 2 TO 5 MILE RANGE. THE FOG IS EXPECTED TO CONTINUE DEVELOPING AND SOME DENSE FOG IS POSSIBLE ESPECIALLY AFTER MIDNIGHT. IF YOU ARE PLANNING ON TRAVELING LATE TONIGHT BE PREPARED FOR FOGGY CONDITIONS. LEAVE PLENTY OF TIME TO REACH YOUR DESTINATION. IF YOU DRIVE INTO DENSE FOG...SLOW DOWN...KEEP YOUR HEADLIGHTS ON LOW BEAM AND ALLOW FOR PLENTY OF ROOM BETWEEN YOU AND OTHER CARS. DLF
The national radar mosaic for the moment the first event began.
21 dense fog. Local standard time, as filed.
According to KWWL-TV the dense fog contributed to a multi-vehicle accident at about 6 pm on November 20. The accident, which occurred on Highway 30 west of Cedar Rapids near the Benton/Linn county line, injured 2 motorists. About 9 miles of westbound traffic had to be re-routed while the accident was cleaned up.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418870, 418868, 418852, 418862, 418851, 418866, 418855, 418859, 418864, 418873, 418861, 418872, 418856, 418858, 418865, 418853, 418863, 418857, 418860, 418871, 418854.